Switching from brand name Keppra to generic Keppra (levetiracetam) to treat her epileptic seizures made Tracy Michele sick. “When I was taking Keppra I was a little drowsy in the beginning, but then it went away after about three weeks,” she wrote on Daily Strength’s discussion board at www.dailystrength.org. “I was switched to generic and I now have bad headaches and sleep too much and even have anorexia.” The 5-foot 7-inch woman tops the scales at 107 pounds but says all she sees when she looks in the mirror now is “a woman who is very overweight.”
Switching formulations of anti-epileptic drugs (AEDs) is not recommended in patients who have their seizures controlled with a medication, even if the medication they are switching to is a generic version of one they are currently taking. Subtle differences in the inactive ingredients among generics and brand name medications can result in hash side effects, especially on neurological patients.
The issue has become a bigger problem with the introduction of more generic medications among AEDs. Keppra was a breakthrough AED when it first hit the market, but in 2009, the Food and Drug Administration (FDA) began approving generic versions of the drugs.
Many patients who had their seizures under control with brand name Keppra found their seizures returned after switching to the generic. Many suffered new side effects and bothersome complications, including headaches and anxiety.
Managing seizures through medications or other treatments can be difficult process, which is why the Epilepsy Foundation recommends patients not switch their seizure medication even to a generic without first discussing their options with a healthcare professional.